This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process carbamazepine properly.
What might happen:
Your blood levels of carbamazepine may increase and cause toxic effects.
What you should do about this interaction:
If you experience drowsiness, dizziness, or blurred vision, contact your doctor. Your doctor may need to monitor your blood levels and adjust the dose of your medicine.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this drug interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Hansen BS, Dam M, Brandt J, Hvidberg EF, Angelo H, Christensen JM, Lous P. Influence of dextropropoxyphene on steady state serum levels and protein binding of three anti-epileptic drugs in man. Acta Neurol Scand 1980 Jun; 61(6):357-67.
2.Dam M, Kristensen CB, Hansen BS, Christiansen J. Interaction between carbamazepine and propoxyphene in man. Acta Neurol Scand 1977 Dec; 56(6):603-7.
3.Bergendal L, Friberg A, Schaffrath AM, Holmdahl M, Landahl S. The clinical relevance of the interaction between carbamazepine and dextropropoxyphene in elderly patients in Gothenburg, Sweden. Eur J Clin Pharmacol 1997; 53(3-4):203-6.
4.Yu YL, Huang CY, Chin D, Woo E, Chang CM. Interaction between carbamazepine and dextropropoxyphene. Postgrad Med J 1986 Mar; 62(725):231-3.
5.Kubacka RT, Ferrante JA. Carbamazepine-propoxyphene interaction. Clin Pharm 1983 Mar-Apr;2(2):104.
6.Oles KS, Mirza W, Penry JK. Catastrophic neurologic signs due to drug interaction: Tegretol and Darvon. Surg Neurol 1989 Aug;32(2):144-51.
7.Allen S. Cerebellar dysfunction following dextropropoxyphene-induced carbamazepine toxicity. Postgrad Med J 1994 Oct;70(828):764.
8.Bertholon P, Convers P, Lachheb N, Guy C, Martin C, Ollagnier M, Michel D. Predominant central vestibular symptomatology caused by carbamazepine and dextropropoxyphene interaction. Presse Med 1997 Nov 15;26(35):1675.